Michigan, 2012Damaging Wind in Michigan, July 14, 2012
July 14, 2012 · NWS APX · 1 event in 1 county or zone
Numerous thunderstorms developed over Northern Lower Michigan by midday. One of these produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed over Northern Lower Michigan by midday. One of these produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 14, 10:47 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 14, 10:47 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GAYLORD MI
1147 AM EDT SAT JUL 14 2012
.SYNOPSIS...
ISSUED AT 300 AM EDT SAT JUL 14 2012
INCREASING HUMIDITY AND AN APPROACHING COOL FRONT WILL GENERATE
SCATTERED SHOWERS AND THUNDERSTORMS TODAY INTO SUNDAY. WARM
WEATHER AND PERIODIC RAIN CHANCES WILL CONTINUE THROUGH THE MIDDLE
OF NEXT WORK WEEK AS A SLOW-MOVING COOL FRONT GRADUALLY DROPS
THROUGH MICHIGAN. TEMPERATURES WILL COOL BACK TO NEAR NORMAL
LEVELS BY LATE WEEK.
&&
.UPDATE...
ISSUED AT 1131 AM EDT SAT JUL 14 2012
CONTINUE TO REFINE POPS/TEMPERATURES AS A GRADUAL UPTICK IN
CONVECTIVE COVERAGE CONTINUES ALONG THE HIGHER TERRAIN OF
NORTHERN LOWER. OUTSIDE OF TERRAIN ENHANCEMENT...THERE IS NOT A
TON OF SUPPORT FOR ADDITIONAL SHOWER DEVELOPMENT INTO THE
AFTERNOON...OUTSIDE OF AN INCREASE IN INSTABILITY /OUTSIDE OF
AREAS WHERE IT/S CURRENTLY RAINING/. THEREFORE...WILL STOP EARLIER
TREND OF PUSHING POPS EAST WITH TIME AND RATHER FOCUS THEM ON THE
HIGHER TERRAIN...WITH SOME REDUCTION IN POPS TOWARDS AFTERNOON AS
MID LEVEL SUPPORT PLATEAUS...BUT WILL NOT GO DRY AS INSTABILITY
SHOULD ALSO INCREASE.
HAVE TAKEN EXPECTED HIGH TEMPERATURES DOWN A GOOD 5F ALONG THE
AXIS OF EXPECTED MOST CONTINUOUS RAINFALL...AS RAIN HAS DROPPED
TEMPERATURES IN THESE AREAS BACK TO AROUND 70. IF THE DECREASING
SHRA/CLOUD TREND BY MID AFTERNOON ISN/T REALIZED HOWEVER...
MID/UPPER 70S MAY BE AS HAS AS WE GET. MID 80S STILL LOOK GOOD
OUTSIDE OF THIS WITH NEAR 90 ON TRACK FOR THE GLADWIN- OSCODA
AREA.
UPDATE ISSUED AT 902 AM EDT SAT JUL 14 2012
FORECAST IN GOOD SHAPE AS OF 9 AM AS RADAR ECHOES BEGIN TO BLOSSOM
UPSTREAM AS LOCAL PRESSURE MINIMA ON THE DYNAMIC TROPOPAUSE
/CREATED BY OVERNIGHT CONVECTION OVER ILLINOIS/ BEGINS TO PUSH
NORTH OF THE AREA ALLOWING FOR POSITIVE PRESSURE ADVECTION TO
DEVELOP IN A REGION OF INCREASINGLY MOIST /AND EVENTUALLY
UNSTABLE/ AIR. EXPECT THIS UPSTREAM ACTIVITY TO CONTINUE TO GROW
AS IT ARRIVES...WITH HOPEFULLY SOME BENEFICIAL RAINFALL FOR MUCH
OF THE AREA. HAVE EXPANDED LIKELY POPS SOMEWHAT...BUT WILL WAIT ON
TRENDS A LITTLE LONGER BEFORE PINPOINTING CATEGORICAL AREAS.
ALWAYS A TRICKY TEMPERATURE FORECAST IN THIS SCENARIO...BUT GIVEN
CURRENT MODEST TEMPERATURE RISES DESPITE SIGNIFICANT MID LEVEL
CLOUD COVER...WILL CONTINUE GOING MID 80S.
UPDATE ISSUED AT 650 AM EDT SAT JUL 14 2012
SPOTTY SHOWERS ARE TRYING TO MAKE N/NE PROGRESS INTO SW SECTIONS
OF OUR CWA EARLY THIS MORNING. PRECIP IS VERY LIGHT...NOT EVEN
SURE IT IS ACTUALLY REACHING THE GROUND ATTM. CURRENT FORECAST IS
HANDLING THIS SITUATION WELL...THUS WILL MAKE NO CHANGES AT THIS
TIME. SHOWER ACTIVITY IS EXPECTED TO EXPAND NE INTO MUCH OF OUR
CWA LATE THIS MORNING AS THE COOL FRONT AND ASSOCIATED SHORT
WAVE AND LOW LEVEL MOISTURE POOL LEAN INTO OUR AREA. AN EMBEDDED
THUNDERSTORM IS ALSO POSSIBLE...BUT WIND FIELDS ARE TOO WEAK FOR
ANY CHANCE OF STRONG/SVR STORMS. WE CERTAINLY NEED THE RAIN.
&&
.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 300 AM EDT SAT JUL 14 2012
SOME MUCH NEEDED RAINS? WELL...JUST MAYBE. PLAYER BEHIND UPCOMING
RAIN POTENTIAL WELL EVIDENT ON LATE NIGHT WATER VAPOR IMAGERY AS
COMPACT SHORTWAVE TROUGH CUTTING INTO THE WESTERN LAKES. WHILE
NOT OVERLY IMPRESSIVE...STILL A RESPECTABLE MOISTURE PLUME ADVECTING
OUT AHEAD OF THIS SYSTEM AND ATTENDANT COOL FRONT...WITH 60+ DEGREE
DEWPOINTS PUNCHING INTO THE WEST AND SOUTHWEST LAKES...ALONG WITH
PWAT VALUES AA 1.50 INCHES. COMBINATION OF COOLING ALOFT AND
MOISTURE CONTINUES TO KICK OFF SHOWERS AND STORMS OVER THE WESTERN
LAKES. EVEN MANAGED TO POP A FEW ROGUE SHOWERS AND STORMS DURING THE
LATE AFTERNOON AND EVENING CLOSER TO HOME OVER NORTHWEST LOWER WHERE
LAKE CONVERGENCE OVERCAME SOMEWHAT LIMITED MOISTURE. FORECAST
CONCERNS REMAINED FOCUSED ON SHOWER AND STORM POTENTIAL TODAY INTO
TONIGHT AS UPSTREAM SYSTEM VISITS THE NORTH WOODS.
MOISTURE ADVECTION WILL CONTINUE TO RAMP UP TODAY VIA DEEP SOUTHWEST
FLOW...WITH MOISTURE PROFILES (PWAT VALUES EXCEEDING 1.50 INCHES)
LOOKING A TOUCH MORE IMPRESSIVE THAN THIS FORECASTER THOUGHT JUST 24
HOURS AGO. NO DOUBT COOLING ALOFT WITH APPROACH OF UPSTREAM WAVE
(ITSELF...SEVERAL HOURS FASTER) WILL ERODE MID LEVEL CAP NOTED ON
LOCAL 00Z SOUNDING THIS EVENING (ALREADY SEEN ON 00Z GREEN BAY
SOUNDING)...ALLOWING UPWARDS OF 1.2K J/KG OF ML CAPE TO BE REALIZED.
BASED ON SHOWER AND STORM DEVELOPMENT THIS PAST EVENING IN A MUCH
MORE HOSTILE ENVIRONMENT...SEE LITTLE REASON TO CHANGE INHERITED
FORECAST FEATURING LIKELY POPS ACROSS INTERIOR NORTHERN LOWER
MICHIGAN LATER THIS MORNING AND AFTERNOON. SOUTHWEST FLOW AND SURGE
OF DEEPER MOISTURE SHOULD FOCUS INITIAL SHOWER/STORM DEVELOPMENT
ACROSS THE HIGHLANDS IN FORCED ASCENT REGIME...WITH OUTFLOW
BOUNDARIES AND LAKE HURON INFLUENCED WIND INTERACTION LIKELY
FOCUSING GREATEST DEVELOPMENT INTO NORTHEAST LOWER MICHIGAN INTO THE
AFTERNOON. SAME GOES FOR EASTERN UPPER...ALTHOUGH LAKE MICHIGAN
STABLE LAYER LOOKS TO FORCE BEST COVERAGE INTO CENTRAL AND NORTHERN
SECTIONS. NOT MUCH OF A SEVERE THREAT GIVEN LIMITED SHEAR AND
INSTABILITY VALUES. HOWEVER...LOCALLY HEAVY RAINS REMAIN POSSIBLE
GIVEN PWAT VALUES AND POSSIBLE TRAINING ECHOES IN LIGHT STEERING
FLOW. WILL CONTINUE THEME OF UNDERCUTTING GUIDANCE TEMPERATURES SOME
GIVEN ANTICIPATED CLOUDS AND RAIN.
DOWNWARD TREND WITH DIURNALLY ENHANCED SHOWERS/STORMS THIS
EVENING...WITH ADDITIONAL RAIN CHANCES THROUGH THE OVERNIGHT AS MAIN
WAVE AND ATTENDANT FRONT TRAVERSE THE REGION. NOT LOOKING LIKE A
WASHOUT WITH LESS THAN STELLAR DYNAMICS AND LOSS OF DIURNALLY DRIVEN
INSTABILITY SUPPORT. COULD BE ENOUGH DRYING LATE TO END THE RAIN
CHANCES ACROSS THE FAR WEST. A MILD NIGHT...WITH LOWS IN THE MID TO
UPPER 60S.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 300 AM EDT SAT JUL 14 2012
SUNDAY THRU TUESDAY...SMALL CHANCES OF SHOWERS/STORMS WILL LINGER
INTO SUNDAY FOR ERN SECTIONS OF OUR CWA AS THE COOL FRONT AND
ASSOCIATED SHORT WAVE/MOISTURE GRADUALLY SHIFT EAST OF OUR CWA.
FRONT WILL PROVIDE VERY LITTLE IN THE WAY OF A TEMP/AIRMASS
CHANGE...WITH ABOVE NORMAL TEMPS PERSISTING INTO THE FIRST HALF OF
NEXT WEEK. OUR NEXT FRONTAL BOUNDARY WILL ALIGN ITSELF WEST TO EAST
ACROSS LAKE SUPERIOR ON MONDAY...AND WITH WEAK UPPER LEVEL PUSH...
THIS FRONT WILL VERY SLOWLY SINK SOUTHWARD THRU OUR CWA THRU TUESDAY
NIGHT. BAND OF ASSOCIATED MOISTURE IS RATHER NARROW ALONG AND JUST
AHEAD OF THE FRONT...BUT SHOULD BE ENOUGH TO PROVIDE A CHANCE OF
SHOWERS/STORMS THAT WILL GRADUALLY FOLLOW THE FRONT THRU OUR CWA.
POPS WILL BEGIN ACROSS ERN UPR MICHIGAN ON MONDAY...INCREASE FROM
NORTH TO SOUTH MONDAY NIGHT AND TUESDAY...AND THEN DECREASE FROM
NORTH TO SOUTH TUESDAY NIGHT AS THE FRONT EXITS OUR CWA. AS
MENTIONED ABOVE...CONDITIONS WILL REMAIN UNUSUALLY WARM AND HUMID
UNTIL THIS FRONT PUSHES TO OUR SOUTH...ALLOWING SOME COOLER CANADIAN
AIR TO FILTER INTO NRN MICHIGAN WHICH SHOULD DROP OUR TEMPS BACK TO
NEAR NORMAL LEVELS. HIGH TEMPS FOR SUNDAY THRU TUESDAY WILL
GENERALLY BE IN THE 80S TO AROUND 90 DEGREES...WITH OVERNIGHT LOWS
IN THE 60S TO LOWER 70S.
WEDNESDAY THRU FRIDAY...THE CHANCE OF SHOWERS/STORMS WILL LINGER FOR
OUR SRN ZONES ON WEDNESDAY AS THE FRONT (DISCUSSED ABOVE) CONTINUES
TO SLIDE SOUTH THRU LWR MICHIGAN. WEDNESDAY NIGHT AND THURSDAY NIGHT
WILL BE DRY AND MOSTLY CLEAR WITH STRONG HIGH PRESSURE OVERHEAD. THE
HIGH CENTER WILL SLIDE SE OF MICHIGAN BY FRIDAY. RETURN FLOW ON THE
BACKSIDE OF THE SURFACE HIGH WILL BEGIN TO ADVECT LOW LEVEL MOISTURE
BACK INTO THE WRN GREAT LAKES ON FRIDAY...GIVING US OUR NEXT SMALL
CHANCE OF SHOWERS AND STORMS. TEMPS WILL BE CLOSER TO NORMAL DURING
THE LAST HALF OF NEXT WORKWEEK. AFTERNOON HIGHS WILL BE A FEW
DEGREES EITHER SIDE OF 80 DEGREES...WITH OVERNIGHT LOWS MAINLY IN
THE 60S.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 650 AM EDT SAT JUL 14 2012
VFR CONDITIONS ARE EXPECTED THRU THE NEXT 24 HRS DESPITE THE
DEVELOPMENT OF SCATTERED SHOWERS AND POSSIBLY AN ISOLD
THUNDERSTORM AS A WEAK FRONT LEANS INTO NRN MICHIGAN. WILL HANDLE
THESE SHOWERS WITH VCSH FOR NOW DUE THE SPOTTY/LIGHT NATURE OF
THIS PRECIP...AND WILL MAKE AMENDMENTS AS NEEDED. WINDS WILL
REMAIN AOB 10 KTS THRU THE PERIOD.
&&
.MARINE...
ISSUED AT 300 AM EDT SAT JUL 14 2012
MARINE...SOUTHERLY WINDS WILL SLOWLY STRENGTHEN TODAY OUT AHEAD OF
APPROACHING LOW PRESSURE. SPEEDS SHOULD REMAIN BELOW SMALL CRAFT
ADVISORY LEVEL...BUT COASTAL CONVERGENCE REGIME MAY PUSH SOME GUSTS
TOWARD 20 KNOTS FROM GRAND TRAVERSE LIGHT TO MANISTEE. A RETURN TO
LIGHTER WINDS MAINLY UNDER 10 KNOTS IS EXPECTED TONIGHT INTO
MUCH OF MONDAY AS HIGH PRESSURE AGAIN SLOWLY BUILDS ACROSS THE
WATERS...BEFORE A PERIOD OF STRONGER WINDS LIKELY AGAIN RETURNS
MONDAY EVENING INTO TUESDAY OUT AHEAD OF A STRONGER COLD FRONT. THAT
SYSTEM MAY BRING THE POTENTIAL FOR ANOTHER ROUND OF SHOWERS AND
STORMS BUT ALSO SMALL CRAFT ADVISORY LEVEL WINDS.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...JA
SYNOPSIS...MR
SHORT TERM...MB
LONG TERM...MR
AVIATION...MR
MARINE...MB
Hazardous weather outlook, Jul 14, 11:03 AM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1203 PM EDT SAT JUL 14 2012
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
151915-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1203 PM EDT SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
ACROSS MAINLY INLAND AREAS OF NORTHERN LOWER AND EASTERN UPPER
MICHIGAN. ANY STORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL. SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
CHANCES FOR THUNDERSTORMS WILL LINGER INTO SUNDAY FOR PORTIONS OF
NORTHEAST LOWER MICHIGAN. THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO RELAY ANY RAINFALL REPORTS THROUGH THE WEEKEND.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/APX (ALL
LOWERCASE)
ARNOTT
Thunderstorm Wind, Roscommon
- When
- July 14, 11:58 AM EST
- Where
- Roscommon County, 1.73 mi NNW of Houghton Lake Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Newspaper
- Coordinates
- 44.373, -84.744
Numerous large tree limbs were downed, a pontoon boat was flipped over, and an inflatable raft was blown up into some utility lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 14, 20121 death · 2 events
- Flash Flooding and Hail in Utah, July 14 to 16, 2012$533,000 · 1 in hail · 15 events
- Lightning Strikes in Tennessee, July 14, 2012$350,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 14, 2012$202,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, July 14, 2012$145,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2012$25,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 14, 2012$23,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Alabama, July 14, 2012$15,000 · 52 kt wind · 8 events
- Damaging Winds in Arkansas, July 14, 2012$17,000 · 56 kt wind · 4 events
- Tornado in Virginia, July 14, 2012$15,000 · EF0 · 1 event
- Flash Flooding in Virginia, July 14, 20126 events
- Hail and Heavy Rain in Oregon, July 14, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399639.